I take Labetalol 300mg 2x a day, & Norvasc 10mg 2x a day. and my sex drive is completely gone, erectile problems as well and when it comes time to ejaculate, its less and it feels weird. I'm not overweight, my bmi is 23.8 pounds.
I don't know what to do, its really upsetting that I lost a part of my life that I may never get back. =/
I'm 21 years old.
Last edited by stophypertensio; 01-23-2009 at 06:39 PM.
Labetalol is a beta blocker. One of the side effects of beta blockers is the problem you are experiencing. Don't stop a beta blocker cold turkey, but get with your doctor about switching to another class of BP med, and you will be cured.
And I don't know why your doctor has you on both a beta blocker and a calcium channel blocker (norvasc) at the same time. Do a little research on your drug's side effects and interactions, and then maybe think about finding another doctor who also does a little drug research before putting people on BP meds.
Why do people get put on beta blockers anyway? I'm not best in shape but I do play sports & physically active.
The beta blockers that target only beta1 receptors do not cause this problem (at a reasonable dose). Labetalol, Carvedilol and Propranol target beta1, beta2 and alpha receptors. These drugs can cause problems. Beta blockers such as TOPROL/METOPROLOL, ATENOLOL and the newest beta blocker called BYSTOLIC do not (in theory) cause sexual problems. In my experience, TOPROL never gave me a problem. These drugs can effect libido and mood, but they don't cause erectile problems. BYSTOLIC is supposed to improve sexual function and erections according to several studies. I had problems with BYSTOLIC in the beginning but later on sexual function got better. Drugs like Ace Inhibitors and diuretics can cause sexual problems. When I was taking Altace I had problems. ARB blockers like DIOVAN, COZAAR, BENICAR do not have sexual side effects, but they effect libido anyway. Any drug if the dose is high enough and maybe if taken log enough will cause sexual problems. Despite all the hype you hear about beta blockers, METOPROLOL/TOPROL has the lowest incidence of sexual problems when the pill was investigated in some very large clinical trials. During Pre-approval, sexual function was not even listed. Later studies found an average of only 0.3 % with reported sexual problems. Every other pill is > than 2%.
Carvedilol (similar to LABETALOL) is < 10%. Keep in mind, everyone responds differently to medications.
Why do so many of you hate on beta blockers so much, is it from experience? I took metroprolol for 6 months at 50 mg twice a day, and now i'm on propranolol 40 mg twice a day and have had absolutely no problems with any side effects, well maybe some sleeping issure, but i'm not sure if thats due to my anxiety medication or the beta blockers.
Anyways though, yea, no problems. You guys worry me though that in 10 years i'm going to have problems if i'[m still taking them. I still exercises like i did before being on them, haven't gained any fat, sex drive is still in tact. Do the people who hate them so much hate them cause of the side effects they experience? Is it the people who have heart problems that start taking them end up having problems in the long run?
I mean what other medication is as good as beta blockers anxiety wise? BESIDES benzos that will keep a rapid heart rate lower as well as BP? do ACES, Calcium blockers and whatever other BP meds keep a slow heart rate as well?
I would wonder why you were put on such a heavy duty dose of drugs in the first place. What were your numbers? 10mg. of Norvasc TWICE a day? My mom had 200/110 pressures and got down to 110/70 on 10 mg. once a day. She nearly passed out, so they cut her down to 5mg. and that works fine.
The 3 drugs studied in several trials which either improve sexual function or do not cause ED are DIOVAN, COZAAR and BYSTOLIC.. All the rest of the HBP drugs being either neutral, negative or uncertain.
I'm taking 5mg Bystolic daily for mild hypertension and my reaction to the medication has been positive in the erectile department. No problems in this area before starting Bystolic and now I'd say it has rolled back the proverbial clock 20 years in terms quality. Other not so positive side effects have been stomach pain, more vivid dreams and some tiredness. Those seem to be subsiding now that I have been on Bystolic for a couple of weeks. At least there has been one positive side effect!
As "xor1010" mentioned in the previous post, I think he's correct. Bystolic does not appear to cause sexual dysfunction. As "stophypertensio" mentioned in the 1'st post, Labetalol is definitely known to cause sexual problems, mainly dry/retro ejaculation and some sexual dysfunction.
Norvasc is more neutral. When you combine the two drugs, problems happen.
Carvedilol is similar in certain ways according to research studies. When Carvedilol was compared to Diovan in a 3 month study, Diovan either improved sexual function or had no effect. Carvedilol lowered sexual frequency from 5 times a month to about 2 times a month. While Diovan increased sexual frequency from 5 to about 8 times a month. Bystolic is very similar, if not more effective than Diovan in this area. Bystolic is known to reverse sexual dysfunction, and improve all parameters of sexual function in up to 80% of men who encountered sexual dysfunction with previous drugs or beta blockers. Bystolic targets the Nitric Oxide/Arginine pathways, which increases Cyclic GMP (according to research). Viagra (Sildenafil) also targets these same pathways, but probably much rapidly. This could explain the increase and longer duration of erections for Bystolic users. I know I had this effect after about 2 months. The negative side effects of Bystolic as xor1010mentioned in the previous post is, mild stomach pain and nausea, also mild joint aches in the beginning, tingling in the hands and legs, shortness of breath, and for many others, constipation/diarhea and bloating. Bystolic can also cause hair loss, weight gain and metabolic syndrome. This has been reported by many users. I've also had an increase in Glucose, Cholesterol and Triglcerides. When I switched to the beta blocker called Betaxolol for about 2 + months and had my blood panel checked, all my numbers normalized.
According to my clock, the negative metabolic effects are real. Many (not me) have also been diagnosed with decreased blood platelets, increase in Uric Acid (Gout), and high liver enzymes (I had this increase only once).
If anyone currently on any hypertensive drug or beta blocker is having sexual dysfunction, Bystolic is definitely worth trying. Most men drop hypertension drugs becuase of sexual side effects. Many men are also filling prescriptions for Viagra or Cialis, which also include nasty side effects, including vision problems, and possible heart related issues. The beta blocker Betaxolol/Kerlone (only available as a generic) does not cause sexual dysfunction. It is also beta1 specific like Bystolic and also causes Vasodilation (a calcium entry mechanism). According to a previous article in WEBMD, this was the only beta blocker not to cause sexual problems. Bystolic was too new to be included in the publication. The best calcium blocker with no known sexual effects was "Isradipine". The Ace Inhibitor "Capoten" was also neutral. Almost every other medication and class, can cause sexual related issues.